Texas, 2007

Hail in Texas, May 19, 2007

May 19, 2007 · NWS MAF · 2 events in 2 counties and zones

Low level convergence, especially along the mountains of west Texas and southeastern New Mexico contributed to thunderstorms forming across the Davis Mountains and the Big Bend region. A very dry sub-cloud layer produced conditions conducive for severe thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Low level convergence, especially along the mountains of west Texas and southeastern New Mexico contributed to thunderstorms forming across the Davis Mountains and the Big Bend region. A very dry sub-cloud layer produced conditions conducive for severe thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 19, 1:37 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, May 19, 1:37 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT SAT MAY 19 2007

.SHORT TERM...
A MID/UPPER LEVEL SHORTWAVE TROUGH WILL PROGRESS EASTWARD ACROSS
THE DESERT SOUTHWEST TOWARDS WEST TEXAS TONIGHT INTO SUNDAY.
HEIGHT FALLS AHEAD OF THIS TROUGH HAS ALREADY RESULTED IN A FEW
SHOWERS/THUNDERSTORMS DEVELOPING ACROSS CULBERSON/REEVES COUNTIES
EARLIER THIS AFTERNOON.  AS LARGE SCALE ASCENT AND DESTABILIZATION
CONTINUES AHEAD OF THIS TROUGH...EXPECT SCATTERED THUNDERSTORMS
TO PERSIST INTO THE LATE EVENING HOURS.  THE BULK OF THIS CONVECTIVE
ACTIVITY IS EXPECTED TO ORIGINATE ACROSS THE WESTERN MOUNTAIN
AREAS...WHERE LARGE SCALE ASCENT WILL BECOME LOCALLY ENHANCED BY LOW
LEVEL UPSLOPE FLOW/ISENTROPIC UPGLIDE AND OROGRAPHICAL LIFTING.  A
FEW STORMS MAY THEN PROPAGATE EASTWARD ACROSS THE ADJACENT PLAINS OF
SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS BEFORE DISSIPATION DUE
TO LOSS OF HEATING/INSTABILITY BY MIDNIGHT.

WILL THEREFORE CONFINE THE HIGHER POPS OVERNIGHT (20-40 PERCENT
RANGE) TO OUR WESTERN AREAS...WEST OF A HOBBS TO FORT STOCKTON TO
SANDERSON LINE.  DECENT SURFACE DEWPOINTS /55-60F/ AND ABOVE NORMAL
PRECIPITABLE WATER VALUES SUGGEST A FEW LOCALES WEST OF THE PECOS
MAY RECEIVE BRIEF HEAVY RAINS WITH PASSING THUNDERSTORMS THIS
EVENING...WITH LOCALIZED RAINFALL AMOUNTS UP TO A QUARTER OR HALF
INCH POSSIBLE.  TEMPERATURES WILL REMAIN SEASONAL OVERNIGHT WITH
LOWS AROUND 60F MOST AREAS...WITH AREAS OF LOW CLOUDS AND PATCHY FOG
LIKELY REDEVELOPING ACROSS THE EASTERN HALF OF THE PERMIAN BASIN
SHORTLY AFTER MIDNIGHT.

.LONG TERM...
OPPORTUNITIES FOR CONVECTION WILL BE PRESENT MANY DAYS THROUGH
THE EXTENDED FORECAST AS UNSETTLED PATTERN APPEARS TO REMAIN
IN PLACE. A COUPLE OF DISTURBANCES MOVING THROUGH THE UPPER RIDGE
ON SUNDAY WILL ACT ON AN INCREASINGLY WARMER AND MORE UNSTABLE
AIR MASS TO GENERATE WIDELY SCATTERED TO SCATTERED SHOWERS AND
THUNDERSTORMS.

ON MONDAY A SOUTHERN STREAM SYSTEM WILL APPROACH A CONTINUED
MOIST AND UNSTABLE AIR MASS FOR THE CONTINUED THREAT OF
WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS. A FEW
STORMS COULD BE STRONG ESPECIALLY MONDAY GIVEN INCREASING SHEAR AND
CAPE VALUES.

BY NEXT TUESDAY AND WEDNESDAY A LARGE WESTERN SYSTEM WILL PASS
NORTH OF THE FORECAST AREA WITH A DRYLINE IN PLACE. MUCH OF THE
DYNAMICS APPEAR TO PASS NORTH. LIKE THE FURTHER WEST POSITION
OF THE DRYLINE ON THE ETA WITH MOIST GROUND AND MODEL TENDENCY
TO PUSH IT TOO FAR EAST. CAP MAY HOLD EAST OF THE DRYLINE WITH UPPER
SYSTEM SO FAR NORTH BUT COULD BREAK NEAR THE HIGHER TERRAIN
ESPECIALLY TUESDAY IN HEATING AND STEEP LAPSE RATES WITH MAIN PUSH
FROM THE HIGHER TERRAIN.

MORE UNSETTLED WEATHER APPEARS IN THE OFFING NEXT THURSDAY AND
FRIDAY WITH SOUTHERN STREAM TROUGH INFLUENCE IN TANDEM WITH A
COUPLE OF COLD FRONTS.

LOWERED TEMPERATURES CONSIDERABLY THURSDAY AND BEYOND TOWARDS MEXMOS
GUIDANCE AS THE TRAIN OF COLD FRONTS AND COOL AIR WILL PROBABLY
CONTINUE TO CHARGE THROUGH THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              60  78  62  80  /  10  20  30  20
CARLSBAD NM                58  82  59  88  /  30  30  30  20
DRYDEN TX                  61  77  63  85  /  10  20  20  20
FORT STOCKTON TX           60  80  63  84  /  10  20  30  30
GUADALUPE PASS TX          56  76  59  82  /  40  30  20  20
HOBBS NM                   59  78  59  82  /  20  20  30  30
MARFA TX                   52  78  54  83  /  30  20  20  30
MIDLAND INTL AIRPORT TX    58  77  61  82  /  10  20  30  20
ODESSA TX                  61  77  62  82  /  10  30  30  30
WINK TX                    64  85  63  90  /  10  30  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

01/12
Hazardous weather outlook, May 19, 12:21 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
121 PM CDT SAT MAY 19 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
121 PM CDT SAT MAY 19 2007 /1221 PM MDT SAT MAY 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND THIS EVENING WEST OF A TATUM NEW MEXICO...WINK
TEXAS...FORT STOCKTON TEXAS...SANDERSON TEXAS LINE. THESE SHOWERS
AND THUNDERSTORMS MAY PRODUCE HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO SUNDAY AND
MONDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...
SMALL HAIL...AND GUSTY WINDS TO 50 MPH.

SUNDAY AFTERNOON...SOME OF THESE STORMS MAY BE STRONG IN THE
GUADALUPE AND DAVIS MOUNTAINS. MONDAY AFTERNOON...THERE WILL BE A
GREATER CHANCE OF STRONG STORMS ACROSS WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 19, 2:30 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT SAT MAY 19 2007

TXZ074-192130-
DAVIS/APACHE MOUNTAINS AREA-
330 PM CDT SAT MAY 19 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST OF FORT DAVIS AT
330 PM CDT...MOVING EAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 226 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jeff Davis

When
May 19, 2:50 PM CST
Where
Jeff Davis County, 4 mi W of Ft Davis
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
30.580, -103.947

Hail, Presidio

When
May 19, 5:50 PM CST
Where
Presidio County, 5 mi W of Marfa
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.320, -104.104

Golfball sized hail fell on U.S. Highway 90 for a duration of ten minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36357, 32587.